Viewing 8 posts - 1 through 8 (of 8 total)
  • Author
    Posts
  • Anonymous
      Post count: 93172

      My girlfriend was diagnosed about 4 months ago with Graves Disease and went through the RAI (which, being a newbie, I’m assuming means RadioActive Iodine) treatment at the end of September. I’ve noticed that since she’s received her treatment, the number of muscle cramps she’s been having have increased drastically. She’s getting to the point now where they are almost in the double digits daily and increasing in intensity.

      Could these symptoms be caused by the RAI finally starting to show signs of kicking in or would cramps that bad possibly be indicitive of other problems? I saw that a few people mentioned on here about it possibly being a low potassium level… Unfortunately, she’s also experiencing what other people have in that she’s finding it very hard to get a hold of her doctor to try and get in to see what’s going on.

      Any advice for us would be greatly appreciated.
      Thanks. :)
      ~ Chris

      Anonymous
        Post count: 93172

        Chirs

        There is a great possibly that your girlfriend is going hypo. Which means that the RAI is working. She should try to get in to see her Endo. Especially if it is a while before her scheduled appointment. If her phone calls are not being returned she needs to become a pest and call again during the day. Let the receptionist know why she is going so the nurse knows.

        Diane B On-Line Facilicator

        Anonymous
          Post count: 93172

          Diane,
          Thanks for responding. It’s tough for her to call during the day a lot of times as she’s a new school teacher (on her 2nd year of teaching) and they constantly have her running around. But, fortunately, she managed to pest them enough to get through and get an appointment today, so we’ll see how things go.

          Thanks again! :)
          ~ Chris

          Anonymous
            Post count: 93172

            I was diagnosed with grave’s disease in February of this year,I was put on a PTU pill 50mg 3 times a day. Last week I found out I now have liver damage. I must have another uptake and scan of my throid, so we’ll see how that comes out. I believe the next medication involves a form of radiation and I am a little concerned as well as a little scared. I work with 2 year olds so I must take a medical leave of absence of about a week and a half to pose no danger to the children. I sure do miss the fun and fancy free life I once led. I made a promise to myself to take better care of myself this year and always to stop ignoring my needs. I’ll be 40 on june 6. This will definately be a day of celebration!

            Anonymous
              Post count: 93172

              Your next option will most likely be the removal of the thyroid. This can be done two ways.

              First, the typical way, is to ingest a measured dose of radioactive iodine. Iodine is ONLY used in the thyroid, and it is very water soluble. So any that does not get taken into the thyroid is rapidly eliminated from the body. It has been used for over 50 years to treat hyperthyroidism, with good results, and no long-term adverse side effects to health. We do, typically, have to remain a distance away from small children and animals for a few days after the RAI. No picking them up, holding them against our chests, for example. We can usually be in the same room with them after a day or so, but not close. This is precautionary — like having the dental technician leave the room when the x-ray machine is turned on. The amount of radiation we could provide to the children would be small, and not all by itself detrimental. But radiation exposures accumulate through a person’s lifetime, and unnecessary exposures should be avoided.

              The second method of removal is surgical — general anesthetic, recovery period, etc., with the typical types of adverse consequences associated with surgery, plus the possibility of damage to the parathyroid glands and damage to the nerve that services the vocal chords. The rate of adverse consequences is reduced if the surgery is done by a skilled surgeon who does frequent thyroidectomies.

              There can be pros and cons to both of these methods of removal, but in general they are both safer than remaining hyperthyroid.

              Once enough of the thyroid has been eliminated, we typically go on a replacement hormone (like Synthroid). The replacement hormone works well — and we typically get our health back once the body has had a chance to heal.

              Good luck,
              Bobbi — NGDF Online Facilitator

              Anonymous
                Post count: 93172

                Hello, can I ask what tests the doc gave you to determine your liver damage? I am on PTU twice daily and a liver lab of mine just came back elevated, but the endo. told me it’s okay. Mine was the alkaline phosphorus test. Did they take you off the PTU or give you any other directions?

                Thanks,
                Stacie

                Anonymous
                  Post count: 93172

                  Hi Stacie,

                  I wan’t on PTU, so I’m not an expert about the details of liver enzyme tests, but I would suggest that you either follow up with your endo (ask more questions at your next appointment or in a phone message) or check in with your general practitioner to see what they think. As I’m sure you know, the reason for testing your liver enzymes is to make sure that the PTU is not causing problems for you ~ I don’t know what level it takes for them to be alarmed, or what enzymes are “more important” than others, but I do know that if you had an abnormal lab test, you’d want to hear more than “oh never mind, it’s no big deal.” Makes you wonder why they have you take the lab tests, if elevated levels are no big deal. Perhaps you’re just slightly elevated, perhaps the doctor imagined there could be other reasons for the elevated level, maybe he’s just waiting to see if the elevated levels remain through your next blood test. Whatever it is, though, you deserve a more complete answer than you got.

                  ~Ski
                  NGDF Assistant Online Facilitator

                  Anonymous
                    Post count: 93172

                    If your liver enzymes are elevated, you might want to be careful about other non-essential drugs that can adversely affect liver function: at least until you can talk with your doctor and find out what it all means.

                    There are over-the-counter drugs that are metabolized in the liver, like acetaminaphin, and also alcohol.

                    Bobbi — NGDF Online Facilitator

                  Viewing 8 posts - 1 through 8 (of 8 total)
                  • You must be logged in to reply to this topic.